Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 220, NWS North Platte, NE

August 15, 2017Custer County, Loup County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 15, 2017, 12:28 PM CDT for Custer County, Loup County, Nebraska. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2017, 12:28 PM CDT (17:28 UTC)
Expired
Aug 15, 2017, 1:15 PM CDT
In force
47 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Custer County, NE, Loup County, NE

The radar

The North Platte radar (KLNX), 89 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 12:48 PM CDTHAIL 1.751 Ese Gates, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 5.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
418 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

814 
WUUS53 KLBF 151728
SVRLBF
NEC041-115-151815-
/O.NEW.KLBF.SV.W.0220.170815T1728Z-170815T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1228 PM CDT TUE AUG 15 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southern Loup County in north central Nebraska...
  North central Custer County in central Nebraska...

* Until 115 PM CDT

* At 1228 PM CDT, a severe thunderstorm was located near Victoria
  Springs State Recreation Area, or 11 miles north of Broken Bow,
  moving northeast at 25 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Taylor, Victoria Springs State Recreation Area, Lillian, Round
  Valley, Walworth, Almeria and Gates.

This includes the following highways...
 Highway 183 between mile markers 120 and 129.
 Highway 2 between mile markers 262 and 267.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4145 9965 4155 9985 4191 9955 4180 9926
TIME...MOT...LOC 1728Z 214DEG 23KT 4156 9970 

HAIL...1.25IN
WIND...<50MPH
 
$$

JWS
2 follow-up statements
030 
WWUS53 KLBF 151754
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1254 PM CDT TUE AUG 15 2017

NEC041-115-151815-
/O.CON.KLBF.SV.W.0220.000000T0000Z-170815T1815Z/
Loup NE-Custer NE-
1254 PM CDT TUE AUG 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR SOUTHERN LOUP AND NORTH CENTRAL CUSTER COUNTIES...

At 1254 PM CDT, a severe thunderstorm was located 11 miles southwest
of Taylor, moving northeast at 25 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Taylor, Round Valley, Walworth, Gates and Almeria. 

This includes Highway 183 between mile markers 119 and 129.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4156 9952 4167 9974 4191 9955 4180 9926
TIME...MOT...LOC 1754Z 214DEG 23KT 4170 9957 

HAIL...1.00IN
WIND...<50MPH
 
$$

JWS
142 
WWUS53 KLBF 151816 RRA
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
116 PM CDT TUE AUG 15 2017

NEC041-115-151826-
/O.EXP.KLBF.SV.W.0220.000000T0000Z-170815T1815Z/
Loup NE-Custer NE-
116 PM CDT TUE AUG 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LOUP AND NORTH
CENTRAL CUSTER COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4156 9952 4167 9974 4191 9955 4180 9926
TIME...MOT...LOC 1816Z 214DEG 23KT 4181 9947 

$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 12:25 PM CDT, 3 minutes earlier.

Area forecast discussion, Aug 15, 12:25 PM CDT, 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
1225 PM CDT Tue Aug 15 2017

.SYNOPSIS...
Issued at 344 AM CDT Tue Aug 15 2017

H5 analysis from earlier this evening had a low amplitude ridge
across the central CONUS. West of this feature, a closed low was
located over western Alberta, with a trough extending sw of this
feature into northern Nevada. Overnight, a lead disturbance
continues to track across southern South Dakota and northern
Nebraska and has led to showers and thunderstorms. Some of these
were producing heavy rain, especially across north eastern
portions of the forecast area. Current radar imagery, has a meso
vort over southern Brown county with a second over eastern Todd
county in South Dakota. Under mostly cloudy skies, 3 AM CDT
readings were generally in the middle 60s to lower 70s.

&&

.UPDATE...
Issued at 952 AM CDT Tue Aug 15 2017

A check on the HRRR which has been performing quite well since
Saturday suggests heavy rain and flooding are quite possible this
afternoon through Wednesday morning. Heavy rain...1 to 2 inches
fell across ncntl Neb last night. WPC suggests a good portion of
the forecast area could experience some level of flooding over the
next 24 hours. The Flash Flood Watch has been expanded.

&&

.SHORT TERM...(Today and tonight)
Issued at 344 AM CDT Tue Aug 15 2017

Precipitation chances over the next 24 hours is the main forecast
concern. For today: With good agreement between the HRRR and
WARW, precipitation is expected to move out of the forecast area
by mid morning with limited clearing expected to develop by this
afternoon. By this afternoon, a surface boundary will become
established from north central Nebraska south into southwestern
Nebraska. Along and east of this boundary, SB CAPES of 3000 to
4500 J/KG are noted at 21z this afternoon, with little or no cap
present by this time. Am expecting convection to develop sometime
after 4 PM CDT INVOF of the surface boundary. Wind shear along the
boundary is meager at this point and on the order of 15 to 25 KTS
this afternoon. With K indexes along the boundary in excess of 45
this afternoon, and high PWATS, heavy rain will be a concern this
afternoon and evening. The inherited forecast has a flash flood
watch for Custer county and this still looks viable, given the
degree of moisture and forecast model qpf's tonight. Showers and
thunderstorms will continue well after dark tonight as a decent
low level jet develops from northern Kansas into central Nebraska.
Will continue with thunderstorm chances overnight with the
highest pops in the east.

.LONG TERM...(Wednesday through Monday)
Issued at 344 AM CDT Tue Aug 15 2017

After a stout H5 shortwave passes through Nebraska on Wednesday and
a more subtle shortwave on Thursday, the flow aloft wobbles between
zonal and northwesterly. The main surface features include a fropa
early Wednesday morning, a fairly weak cool front passage on Friday,
and a Black Hills low and associated trough Sunday into Monday.

The best widespread precip chances over the next week appear to be
Wednesday due to residual moisture in the mid levels and sufficient
lift in the low levels. The shortwave late Thursday will be fairly
quick moving, and soundings indicate limited moisture below 700mb.
However, a 25kt LLJ will provide some convergence, and elevated CAPE
will support convective activity to keep at least chc PoP mention.
Soundings suggest too much dry air below 700mb on Friday to support
measureable rainfall. The sfc low and trough over the weekend point
toward diurnally-driven convection with abundant CAPE in the
evenings and a 35+kt LLJ at night. Early indications for solar
eclipse totality early Monday afternoon are dry across western
Nebraska.

Temperatures will be near to slightly below normal through Friday
due to periodic precip chances and predominantly northwest flow in
the low levels. H85 temps struggle to reach 20C during the period.
Over the weekend, H85 flow turns southerly, allowing appreciable
WAA. Forecast highs generally split the guidance, resulting in upper
80s to lower 90s for much of the forecast area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1225 PM CDT Tue Aug 15 2017

Scattered thunderstorms are underway and expected to become more
numerous this evening and overnight. MVFR/IFR cigs are expected to
fill in along and behind a slow moving cold front which should
move through Wrn and Ncntl Neb overnight. The IFR cigs should lift
Thursday morning and MVFR cigs should predominate by 18z
Thursday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday morning for NEZ006>010-022-
026>029-038-056>059-069>071.

&&

UPDATE...CDC
SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Snively
AVIATION...CDC
Hazardous weather outlook, Aug 15, 12:26 PM CDT, 2 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
1226 PM CDT Tue Aug 15 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-161730-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1226 PM CDT Tue Aug 15 2017 /1126 AM MDT Tue Aug 15 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Severe storms are underway this afternoon and expected to continue
this evening across a large portion of western and north central
Nebraska.

The area of concern is generally along and south of a line from
Alliance to Valentine to Spencer. The hazards are large hail and
damaging winds. An isolated tornado may form and this would be
most likely to occur along and east of highway 83.

The threat of flash flooding will accompany the severe weather.
Areas which received heavy rainfall over the past week are at
greatest risk for flash flooding. See the Flash Flood Watch
product for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Thunderstorms are possible Wednesday, and Thursday night, as well
as Sunday night across the outlook area. At this time, the threat
for severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 15, 11:57 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service North Platte NE
1157 AM CDT TUE AUG 15 2017

NEZ038-151745-
Custer NE-
1157 AM CDT TUE AUG 15 2017

...SPECIAL WEATHER STATEMENT...

At 1157 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Callaway to 14 miles northeast
of Brady. Movement was northeast at 20 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Arnold, Callaway, Merna, Etna, Milldale, Finchville and Lodi.

This includes the following highways...
 Highway 2 between mile markers 266 and 269.
 Highway 92 between mile markers 249 and 253, and between mile
markers 262 and 273.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4154 9975 4143 10021 4109 10023 4111 9985
TIME...MOT...LOC 1657Z 213DEG 15KT 4140 9989 4118 10019

JWS
Special weather statement, Aug 15, 11:59 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service North Platte NE
1159 AM CDT TUE AUG 15 2017

NEZ059-151745-
Lincoln NE-
1159 AM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LINCOLN COUNTY
UNTIL 1245 PM CDT...

At 1159 AM CDT, Doppler radar was tracking a strong thunderstorm near
North Platte, moving northeast at 15 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
North Platte, North Platte Airport and Birdwood.

This includes the following highways...
 Highway 97 between mile markers 1 and 16.
 Interstate 80 in Nebraska between mile markers 165 and 178.
 Highway 83 between mile markers 80 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4110 10102 4139 10088 4139 10086 4128 10055
      4104 10080
TIME...MOT...LOC 1659Z 213DEG 15KT 4112 10087

JWS
Local storm report, Aug 15, 12:13 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1213 PM CDT TUE AUG 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HAIL             12 SSW AMELIA           42.07N 99.05W
08/15/2017  E1.50 INCH       GARFIELD           NE   PUBLIC

&&

JGOMEZ
Local storm report, Aug 15, 12:15 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1215 PM CDT TUE AUG 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     HAIL             3 W NORTH PLATTE        41.13N 100.83W
08/15/2017  M1.00 INCH       LINCOLN            NE   TRAINED SPOTTER

            NEAR BAILEY YARDS DIESEL SHOP

&&

TKECK
Local storm report, Aug 15, 12:16 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1216 PM CDT TUE AUG 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     TSTM WND GST     3 W NORTH PLATTE        41.13N 100.83W
08/15/2017  E60 MPH          LINCOLN            NE   TRAINED SPOTTER

            NEAR BAILEY YARDS DIESEL SHOP

&&

TKECK
Local storm report, Aug 15, 12:19 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1219 PM CDT TUE AUG 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     HAIL             2 W NORTH PLATTE        41.13N 100.81W
08/15/2017  M1.00 INCH       LINCOLN            NE   NWS EMPLOYEE

&&

TKECK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 9:17 PM CDTSpecial Weather StatementLBFSheridan28 min
Aug 14, 9:26 PM CDTSpecial Weather StatementLBFSheridan49 min
Aug 14, 9:31 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan44 min
Aug 14, 10:09 PM CDTSpecial Weather StatementLBFGrant66 min
Aug 14, 10:37 PM CDTSpecial Weather StatementLBFCherry, Grant38 min
Aug 14, 11:12 PM CDTSpecial Weather StatementLBFCherry, Hooker48 min
Aug 14, 11:58 PM CDTSpecial Weather StatementLBFCherry, Hooker47 min
Aug 15, 12:27 AM CDTSpecial Weather StatementLBFSheridan48 min
Aug 15, 3:53 AM CDTAreal Flood AdvisoryLBFHolt3 hr
Aug 15, 8:30 AM CDTSpecial Weather StatementLBFGarfield, Wheeler60 min
Aug 15, 11:12 AM CDTSpecial Weather StatementLBFGarfield63 min
Aug 15, 11:49 AM CDTSevere Thunderstorm WarningLBFGarfield, Holt41 min
Aug 15, 11:57 AM CDTSpecial Weather StatementLBFCuster48 min
Aug 15, 11:59 AM CDTSpecial Weather StatementLBFLincoln46 min
Aug 15, 12:06 PM CDTSevere Thunderstorm WarningLBFLincoln39 min
Aug 15, 12:30 PM CDTSevere Thunderstorm WarningLBFHolt45 min
Aug 15, 12:36 PM CDTFlash Flood WarningLBFCuster6 hr
Aug 15, 12:39 PM CDTFlash Flood WarningLBFGarfield, Holt6 hr
Aug 15, 12:49 PM CDTSpecial Weather StatementLBFLogan41 min
Aug 15, 12:58 PM CDTSevere Thunderstorm WarningLBFCuster, Logan30 min
Aug 15, 2:08 PM CDTSpecial Weather StatementLBFGarfield52 min
Aug 15, 3:40 PM CDTSpecial Weather StatementLBFSherman50 min
Aug 15, 4:15 PM CDTSpecial Weather StatementLBFLoup, Rock60 min
Aug 15, 5:08 PM CDTSpecial Weather StatementLBFGarfield, Holt97 min
Aug 15, 5:31 PM CDTSevere Thunderstorm WarningLBFCuster, Garfield, Loup44 min
Aug 15, 5:43 PM CDTSpecial Weather StatementLBFCuster47 min
Aug 15, 5:55 PM CDTFlash Flood WarningLBFCuster, Garfield, Loup6 hr
Aug 15, 6:13 PM CDTSevere Thunderstorm WarningLBFCuster47 min
Aug 15, 6:17 PM CDTSpecial Weather StatementLBFHolt43 min
Aug 15, 6:32 PM CDTFlash Flood WarningLBFLogan3 hr
Aug 15, 6:45 PM CDTSpecial Weather StatementLBFLogan45 min
Aug 15, 6:47 PM CDTSpecial Weather StatementLBFWheeler58 min
Aug 15, 6:51 PM CDTSpecial Weather StatementLBFArthur, Keith54 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.